Kansas, 2016

Tornadoes and Hail in Kansas, May 27, 2016

May 27, 2016 · NWS DDC · 7 events in 3 counties and zones

Underneath a cold upper level low moving across an unstable atmosphere, there were numerous thunderstorms. A few became severe and a few produced weak tornadoes.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

Underneath a cold upper level low moving across an unstable atmosphere, there were numerous thunderstorms. A few became severe and a few produced weak tornadoes.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at May 27, 2:19 PM CST, 1 hour 46 minutes earlier.

Area forecast discussion, May 27, 2:19 PM CST, 1 hour 46 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
319 PM CDT FRI MAY 27 2016

.SHORT TERM...(This evening through Saturday)
Issued at 258 PM CDT Fri May 27 2016

Immediate concern is the areal coverage and intensity of
convection the remainder of the afternoon into early evening. A
relatively cold upper low was moving into west central Kansas this
afternoon. It has developed a negative tilt as a speed max punches
around the southern periphery. Lightning has increased
dramatically under the cold pool across east central Colorado.
Farther east, the westerly boundary layer surge had moved into
my southeast counties. Across my northern counties an easterly
flow has developed with increasing theta-e air. With the cold
system moving east the likelihood of severe will continue into
the early evening hours.

Saturday should be a down day with the upper system far removed.

.LONG TERM...(Saturday night through Friday)
Issued at 258 PM CDT Fri May 27 2016

The upper flow becomes favorable again late in the weekend with
lowering heights again across the southwest. Deep boundary layer
moisture will be moving back into the high plains during the early
part of the period. All the deterministic models due indicate at
least a weak s/wv trough moving out late Sunday and these models
generate an MCS looking signal.

Additional chances for convection will exist until later in the
week as it appears a strong s/wv trough drops southeast out of the
northern branch of the westerlies. This should bring a fairly
strong cool front south into western Kansas by Wednesday. Details
beyond mid-week are uncertain.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 258 PM CDT Fri May 27 2016

Beyond the late afternoon and evening thunderstorms, there is
uncertainty about stratus redeveloping overnight tonight.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  53  80  58  82 /  40  10  10  50
GCK  51  81  56  83 /  40  10  10  30
EHA  51  81  54  84 /  20  10  10  30
LBL  53  81  57  84 /  20  10  10  40
HYS  55  77  57  81 /  40  10  10  30
P28  58  81  62  82 /  40  10  10  40

&&

.DDC Watches/Warnings/Advisories...
Severe Thunderstorm Watch 224 valid until 10 PM
&&

SHORT TERM...07
LONG TERM...07
AVIATION...07
Hazardous weather outlook, May 27, 3:20 AM CST, 12 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
420 AM CDT FRI MAY 27 2016

KSZ030-031-043>046-061>066-074>081-084>090-280930-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
420 AM CDT FRI MAY 27 2016 /320 AM MDT FRI MAY 27 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT.

DISCUSSION...

A CHANCE OF THUNDERSTORMS IS POSSIBLE THIS AFTERNOON INTO THIS
EVENING. A FEW STORMS ACROSS CENTRAL AND SOUTH CENTRAL KANSAS MAY
BECOME SEVERE WITH HAIL UP TO GOLF BALLS AND WINDS OVER 60 MPH
BEING THE MAIN CONCERN. AN ISOLATED TORNADO CAN NOT BE RULED OUT.

WEATHER HAZARDS EXPECTED...

  LIMITED TORNADO RISK.
  ELEVATED HAIL RISK.
  ELEVATED THUNDERSTORM WIND DAMAGE RISK.
  LIMITED FLOODING RISK.
  ELEVATED LIGHTNING RISK.
  ELEVATED FOG RISK.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

DISCUSSION...

CHANCES OF THUNDERSTORMS EXISTS SUNDAY THROUGH WEDNESDAY. IT IS
TOO EARLY TO TELL IF ANY OF THESE STORMS WILL BE SEVERE.

HAZARDS WEATHER RISK...

  SATURDAY...
  NO HAZARDS.

  SUNDAY...
  LIMITED FLOODING RISK.
  LIMITED SEVERE THUNDERSTORM RISK.

  MONDAY...
  LIMITED FLOODING RISK.
  ELEVATED LIGHTNING RISK.

  TUESDAY...
  LIMITED LIGHTNING RISK.

  WEDNESDAY...
  LIMITED LIGHTNING RISK.

  THURSDAY...
  LIMITED LIGHTNING RISK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATER TODAY OR TONIGHT FOR
PORTIONS OF CENTRAL AND SOUTH CENTRAL KANSAS.

&&

FOR MORE DETAILS VISIT OUR WEBPAGE HTTP://WEATHER.GOV/DDC/EHWO

The radar

The Dodge City radar (KDDC), 106 km away, was scanning. The volume nearest the first event began at 22:02 UTC.

Open the radar archive at this moment

Event by event

4 hail, 3 tornado. Local standard time, as filed.

Hail, Lane

When
May 27, 4:05 PM CST
Where
Lane County, 2.82 mi S of Healy
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
38.560, -100.630

Tornado, Lane

When
May 27, 4:42 PM CST to 4:47 PM CST
Where
Lane County, 4.29 mi NNE of Dighton to 3.88 mi S of Shields
Rating
EF0
Path length
1.88 mi
Path width
50 yd
Reported by
Trained Spotter
Coordinates
38.539, -100.444

This was a weak tornado that moved west of due north.

Hail, Lane

When
May 27, 4:56 PM CST
Where
Lane County, 13.13 mi S of Dighton
Measured
1 in hail
Reported by
Storm Chaser
Coordinates
38.290, -100.470

Tornado, Lane

When
May 27, 5:16 PM CST to 5:22 PM CST
Where
Lane County, 4.01 mi NNW of Alamota to 4.5 mi N of Alamota
Rating
EF0
Path length
1.34 mi
Path width
50 yd
Reported by
Trained Spotter
Coordinates
38.505, -100.345

This tornado was weak.

Tornado, Ness

When
May 27, 5:21 PM CST to 5:27 PM CST
Where
Ness County, 3.25 mi SSE of Osgood to 2.52 mi SSE of Osgood
Rating
EF0
Path length
0.85 mi
Path width
50 yd
Reported by
Storm Chaser
Coordinates
38.604, -99.856

This was a weak tornado.

Hail, Lane

When
May 27, 5:29 PM CST
Where
Lane County, 4.18 mi N of Alamota
Measured
1 in hail
Reported by
Storm Chaser
Coordinates
38.510, -100.310

Hail, Hodgeman

When
May 27, 5:50 PM CST
Where
Hodgeman County, 8.11 mi NW of Gray
Measured
1 in hail
Reported by
Public
Coordinates
38.240, -99.770

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2016Every state in 2016This day in weather historyThe tornado archive for Kansas, 2016Warnings in Kansas, May 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 639557, 639325, 639555, 639322, 639320, 639556, 639558.